Pupils that are abnormally small under normal lighting conditions are called pinpoint pupils. Another word for it is myosis, or miosis.

The pupil is the part of your eye that controls how much light gets in.

In bright light, your pupils get smaller (constrict) to limit the amount of light that enters. In the dark, your pupils get bigger (dilate). That allows more light in, which improves night vision. That’s why there’s an adjustment period when you enter a dark room. It’s also the reason your eyes are a bit sensitive after your eye doctor dilates them on a bright day.

Pupil constriction and dilation are involuntary reflexes. When a doctor shines a light into your eyes after an injury or illness, it’s to see if your pupils are reacting normally to light.

Other than lighting, pupils can change size in reaction to other stimuli. For instance, your pupils might get bigger when you’re excited or on heightened alert. Some drugs can cause your pupils to get bigger, while others make them get smaller.

In adults, pupils normally measure between 2 and 4 millimeters in bright light. In the dark, they usually measure between 4 and 8 millimeters.

One of the most likely reasons someone might have pinpoint pupils is the use of narcotic pain medications and other drugs in the opioid family, such as:

  • codeine
  • fentanyl
  • hydrocodone
  • oxycodone
  • morphine
  • methadone
  • heroin

Other possible causes of pinpoint pupils include:

  • Bleeding from a blood vessel in the brain (intracerebral hemorrhage): Uncontrolled high blood pressure (hypertension) is the most common reason for this.
  • Horner syndrome (Horner-Bernard syndrome or oculosympathetic palsy): This is a group of symptoms caused by a problem in the nerve pathway between the brain and one side of the face. A stroke, a tumor, or spinal cord injury can lead to Horner syndrome. Sometimes the cause can’t be determined.
  • Anterior uveitis, or inflammation of the middle layer of the eye: This may be due to trauma to the eye or the presence of something foreign in the eye. Other causes include rheumatoid arthritis, mumps, and rubella. Often, the cause can’t be determined.
  • Exposure to chemical nerve agents such as sarin, soman, tabun, and VX: These are not naturally occurring substances. They’re made for chemical warfare. Insecticides can also cause pinpoint pupils.
  • Certain prescription eye drops, such as pilocarpine, carbachol, echothiophate, demecarium, and epinephrine, can also cause pinpoint pupils.

Less common causes include:

  • certain medications, such as clonidine for blood pressure, lomotil for diarrhea, and phenothiazines for certain psychiatric conditions like schizophrenia
  • illicit drugs such as mushrooms
  • neurosyphilis
  • deep sleep

Pinpoint pupils are a symptom, not a disease. Accompanying symptoms may offer a clue about what’s causing the problem.

If you take opioids, you might also experience:

  • sleepiness
  • nausea and vomiting
  • confusion or lack of alertness
  • delirium
  • difficulty breathing

Symptoms will depend on how much of the drug you take and how often you take it. In the longer term, opioid use can reduce lung function. Signs that you might be addicted to opioids include:

  • intense cravings for more of the drug
  • needing a bigger dose to achieve the desired effect
  • trouble at home, on the job, or financial problems due to drug use

Intracerebral hemorrhage may cause severe headache, nausea, and vomiting, and may be followed by loss of consciousness.

If your pinpoint pupils are due to Horner syndrome, you might also have a drooping eyelid and decreased sweating on one side of your face. Babies with Horner syndrome might have one iris that is lighter in color than the other.

Additional symptoms of anterior uveitis include redness, inflammation, blurred vision, and light sensitivity.

Nerve agents may also cause tearing, vomiting, seizures, and coma.

Insecticide poisoning causes salivation, tearing, excessive urination, defecation, and vomiting.

There’s no treatment specifically for pinpoint pupils because it’s not a disease. However, it can be a symptom of one. The diagnosis will guide your treatment options.

In the event of an opioid overdose, emergency personnel can use a drug called naloxone to reverse the life-threatening effects of opioids. If you’re addicted, your doctor can help you stop safely.

In some cases, intracerebral hemorrhage may require surgical intervention. Treatment will also include measures to keep your blood pressure under control.

There’s no treatment for Horner syndrome. It may get better if the cause can be determined and treated.

Corticosteroids and other topical ointments are typical treatments for anterior uveitis. Additional steps may be necessary if the cause is determined to be an underlying disease.

Insecticide poisoning can be treated with a drug called pralidoxime (2-PAM).

If you have pinpoint pupils for unknown reasons, see your eye doctor or general physician. It’s the only way you’ll get a proper diagnosis.

An opioid overdose can be fatal. These symptoms, which may indicate an overdose, require emergency medical attention:

  • face is pale or clammy
  • fingernails are purple or blue
  • body is limp
  • vomiting or gurgling
  • slowed heartbeat
  • slowed breathing or difficulty breathing
  • loss of consciousness

How your doctor approaches diagnosis will depend, of course, on the bigger picture. Accompanying signs and symptoms will have to be taken into account and will guide diagnostic testing.

If you’re visiting an eye doctor because your pupils don’t seem normal, you’ll probably get a complete eye exam. That will include pupil dilation so the doctor can visually inspect the inside of your eye.

If you visit your physician, other diagnostic testing may include:

  • magnetic resonance imaging (MRI)
  • computerized tomography (CT)
  • X-rays
  • blood tests
  • urine tests
  • toxicology screening

The outlook depends on the cause and treatment.

For an opioid overdose, how well you recover and how long it will take depends on:

  • whether or not you stopped breathing and how long you were without oxygen
  • if opioids were mixed with other substances and what those substances were
  • whether or not you sustained an injury causing permanent neurological or respiratory damage
  • if you have other medical conditions
  • if you continue to take opioids

If you’ve ever had a problem with opioid abuse or other substance abuse, make your doctors aware of this when you need treatment, especially for pain. Addiction is a serious problem requiring long-term attention.

Recovery from intracerebral hemorrhage differs from person to person. A lot depends on how quickly you received treatment and how well you can control your blood pressure.

Without treatment, anterior uveitis can permanently damage your eyes. When due to an underlying illness, anterior uveitis may be a recurring problem. Most people respond well to treatment.

Insecticide poisoning can be deadly if not treated properly. If you think you or someone you know has been poisoned by insecticides, it’s important to seek immediate medical attention at the nearest emergency room.